akronchildrens.org

Asthma expert recommends his patients avoid acetaminophen

For several years, Dr. John McBride has followed the literature pointing to an association between the use of acetaminophen (Tylenol) and asthma.

After several studies have established a link between the over-the-counter pain and fever medicine and an increase in the prevalence and severity of asthma in children, he felt it was time to begin sharing this information with patient families and pediatricians.

On Monday, Dr. McBride, director of the Robert T. Stone MD Respiratory Center at Akron Children’s Hospital, published a paper in the prestigious journal, Pediatrics, on the association, and it has been generating national attention in the news media.

In the paper, Dr. McBride writes:

“A growing number of studies have documented such a strong association between acetaminophen exposure and asthma that it is possible that much of the dramatic increase in childhood asthma over the past 30 years has been related to the use of acetaminophen. Although this possibility has been widely acknowledged, commentators have been reluctant, without a randomized clinical trial, to conclude that acetaminophen causes asthma and, with rare exception, have not recommended changes in practice. As a pediatric pulmonologist, I am entrusted with the care of many asthmatic children, and at some level, with the respiratory health of all children in my area … Considering currently available data, I now recommend that any child with asthma or a family history of asthma avoid using acetaminophen.”

One study Dr. McBride cites is the International Study of Allergy and Asthma in Childhood, which was published in 2008 and in 2010. This study included more than a half million children at 122 centers in 54 countries. About 200,000 kids were 6 to 7 years old and 320,000 were 13 to 14 years old.

In children who took acetaminophen more than once a year, but less than once a month, the researchers found the risk of current asthma was 61 percent higher in the 6 to 7 year olds. For young children who took acetaminophen more than once a month, the risk of having asthma more than tripled.

For older children who took acetaminophen more than once a month, the risk of having asthma increased 2.5 times.

Some researchers believe acetaminophen increases airway inflammation in people with asthma or a predisposition to asthma, contributing to the severity and frequency of symptoms. A second theory is that those exposed to acetaminophen in utero or in the first year of life might be more likely to develop asthma later in childhood.

Dr. McBride encourages parents to discuss the pros and cons of various over-the-counter medicines with their pediatricians. But until there is more convincing evidence that acetaminophen is safe, he and his partners now recommend parents avoid using it with children who have asthma or are at risk of asthma due to family history.

Dr. McBride talks to WKSU about it. Listen now.